Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 7:31 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 7:31 PM CDT (00:31 UTC)
- Expired
- Jun 22, 2017, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 6 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:01 PM CDT | TSTM WND GST 62 | 3 Ene Dodge City, KS | DDC ASOS. |
| Jun 22, 8:06 PM CDT | TSTM WND GST 60 | 2 Nne Dodge City, KS | |
| Jun 22, 8:16 PM CDT | TSTM WND GST 60 | 3 Ene Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
219
WUUS53 KDDC 230031
SVRDDC
KSC057-083-230115-
/O.NEW.KDDC.SV.W.0231.170623T0031Z-170623T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
731 PM CDT THU JUN 22 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Southern Hodgeman County in southwestern Kansas...
* Until 815 PM CDT
* At 730 PM CDT, a severe thunderstorm was located 4 miles northwest
of Howell, or 7 miles east of Cimarron, moving east at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dodge City, Spearville, Ford, Fort Dodge, Wright, Bellefont,
Windhorst, Willroads Garden, Rolling Hill Estates, Dodge City
Regional Airport, Boot Hill Casino, Ford State Lake and Hain State
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 10010 3803 10019 3805 9957 3755 9956
TIME...MOT...LOC 0030Z 270DEG 35KT 3785 10022
HAIL...0.88IN
WIND...70MPH
$$
RBURG1 follow-up statement
540
WWUS53 KDDC 230107
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
807 PM CDT THU JUN 22 2017
KSC057-083-230115-
/O.CON.KDDC.SV.W.0231.000000T0000Z-170623T0115Z/
Ford KS-Hodgeman KS-
807 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR FORD AND SOUTHERN HODGEMAN COUNTIES...
At 805 PM CDT, a severe thunderstorm was located 3 miles northwest of
Wright, or 5 miles northeast of Dodge City, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 8 pm the ASOS at the Dodge City Airport
reported winds gusting to 62 mph.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dodge City, Spearville, Ford, Fort Dodge, Wright, Bellefont,
Windhorst, Willroads Garden, Rolling Hill Estates, Dodge City
Regional Airport, Boot Hill Casino, Ford State Lake and Hain State
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 10010 3803 10019 3805 9957 3755 9956
TIME...MOT...LOC 0105Z 264DEG 32KT 3781 9995
HAIL...0.75IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 22, 6:02 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Thu Jun 22 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 A small area of thunderstorms will move southeastward across southwest Kansas through late this evening, potentially affecting KGCK with brief periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Friday morning. Southerly winds 10 to 20kt will persist across central and much of southwest Kansas through late this evening then turn north-northeasterly 15 to 25kt overnight as a weak cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 57 78 / 30 30 0 10 GCK 60 76 55 78 / 40 30 10 10 EHA 60 74 56 76 / 50 20 10 10 LBL 64 76 58 77 / 40 20 10 10 HYS 63 76 55 78 / 40 40 0 10 P28 69 82 58 82 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 4:59 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 459 PM CDT THU JUN 22 2017 KSZ061-062-222300- Kearny KS-Hamilton KS- 459 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 600 PM CDT/500 PM MDT/... At 458 PM CDT/358 PM MDT/, Doppler radar was tracking a strong thunderstorm near Syracuse, moving east at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin, Syracuse, Kendall and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3827 10126 3788 10127 3792 10185 3826 10200 TIME...MOT...LOC 2158Z 265DEG 10KT 3797 10180 RBURG
Special weather statement, Jun 22, 5:29 PM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Dodge City KS 529 PM CDT THU JUN 22 2017 KSZ074-075-222330- Stanton KS-Grant KS- 529 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON COUNTIES UNTIL 630 PM CDT... At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Big Bow, or 12 miles northeast of Johnson City, moving south at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Johnson City, Big Bow, Hickok, Ryus and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3773 10180 3773 10117 3742 10109 3740 10185 TIME...MOT...LOC 2229Z 342DEG 13KT 3771 10160 RBURG
Special weather statement, Jun 22, 5:58 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT THU JUN 22 2017
KSZ062-063-230000-
Finney KS-Kearny KS-
558 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND WESTERN FINNEY
COUNTIES UNTIL 700 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lakin, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Friend, The Wolf Elevator,
The Lowe Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 10153 3825 10089 3775 10088 3774 10130
3774 10146
TIME...MOT...LOC 2257Z 262DEG 16KT 3802 10136
RBURGLocal storm report, Jun 22, 6:13 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 S JOHNSON CITY 37.50N 101.76W
06/22/2017 E1.00 INCH STANTON KS PUBLIC
&&Special weather statement, Jun 22, 6:37 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 637 PM CDT THU JUN 22 2017 KSZ063-076-077-230045- Gray KS-Finney KS-Haskell KS- 637 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...GRAY AND NORTHERN HASKELL COUNTIES UNTIL 745 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Plymell, or 15 miles south of Garden City, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Cimarron, Montezuma, Holcomb, Pierceville, Ingalls, Copeland, Ensign, Charleston, Plymell, Garden City Regional Airport and The Haggard Elevator. LAT...LON 3752 10107 3806 10097 3801 10024 3750 10022 TIME...MOT...LOC 2337Z 269DEG 15KT 3777 10096 RBURG
Local storm report, Jun 22, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 3 N INGALLS 37.87N 100.45W
06/22/2017 E64 MPH GRAY KS EMERGENCY MNGR
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| Jun 22, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 43 min |
| Jun 22, 7:47 PM CDT | Special Weather Statement | DDC | Finney, Scott | 58 min |
| Jun 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jun 22, 8:40 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 65 min |
| Jun 22, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 30 min |
| Jun 22, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 52 min |
| Jun 22, 8:59 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt | 61 min |
| Jun 22, 9:12 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 63 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 21 min |
| Jun 22, 10:24 PM CDT | Special Weather Statement | DDC | Rush | 36 min |
| Jun 22, 11:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 23, 2:09 AM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 23, 10:03 AM CDT | Special Weather Statement | DDC | Lane | 27 min |
| Jun 23, 10:29 AM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.